Urgent plea to drug users: please don’t do it alone

Seven Vancouver Island deaths in seven days and a fresh batch of social services cheques have health providers on high alert for the weekend

Island Health is warning all drug consumers to not use without having help close at hand after seven overdose deaths on the Island in past week

The body count has been edging forward so relentlessly some observers may becoming numb to the toll.

Not Island Health.

In the wake of seven overdose deaths on Vancouver Island in a week and four in less than 72 hours, the health authority has this afternoon issued an urgent message to drug consumers: Avoid using alone.

With social service cheques arriving in time for a weekend wave of getting high, health officials are on high alert.

Inject, inhale, snort, smoke, or swallow: it doesn’t matter how you are ingesting your drugs. If you are consuming, do it with someone willing and able to get help if something goes wrong.

“The drugs on the street are more potent and dangerous than they have ever been before,” Chief Medical Officer Dr. Richard Stanwick said.

According to Stanwick, it’s not just the hardcore addict that needs to take care.

“While vulnerable, street-entrenched individuals are still very high risk for overdoses, we are finding that recent overdose deaths involve individuals who are in housing, whether that be a private residence or publicly-funded housing facilities, including shelters,” Stanwick said.

“These individuals need to know they are at significant risk of overdose, especially if they use alone.”

The total deaths reported by the B.C. Coroners Service had reached 622 by the end of October, up markedly from the 397 deaths in the same 10 months of 2015.

Island Health offers the following strategies can reduce the risk:

• Avoid using alone; fix with a friend

• Try a small amount of new drugs first

• Stagger use with friends so someone can respond if needed

• Avoid using more than one drug at a time (stacking drugs increases risk of overdoses and contributes to more severe overdoses)

• Carry and use naloxone and have an overdose response plan

• Be close to help

If someone overdoses:

• Call 9-1-1 immediately

• Provide rescue breathing (mouth-to-mouth)

• Administer naloxone

 

Just Posted

UVic students return from Hong Kong amidst growing tension

All eight University of Victoria exchange students have returned to Canada

ICBC, province urge residents to plan ahead for winter weather

Greater Victoria should gear up and have a plan in place

Sooke mom launches GoFundMe campaign to get medical treatment for son

Single mother has two children facing medical challenges

65-million-year-old triceratops makes its debut in Victoria

Dino Lab Inc. is excavating the fossilized remains of a 65-million-year-old dinosaur

VIDEO: ‘Climate emergency’ is Oxford’s 2019 Word of the Year

Other words on the shortlist included ‘extinction,’ ‘climate denial’ and ‘eco-anxiety’

12 Sooke events to get you into the holiday spirit

From a Santa parade to classicial music, Sooke has it all

Canucks erupt with 5 power-play goals in win over Nashville

Vancouver ends three-game slide with 6-3 triumph over Predators

Nanaimo man caught with more than 200,000 child porn images to be sentenced

Crown says Aaron Macrae recorded video of children on buses and at his workplace

Vancouver Island hunters may have harvested deer in area known for chronic wasting disease

Conservation officers make urgent request to public for any information

B.C. widow suing health authority after ‘untreatable’ superbug killed her husband

New Public Agency Health report puts Canadian death toll at 5,400 in 2018

Changes to B.C. building code address secondary suites, energy efficiency

Housing Minister Selina Robinson says the changes will help create more affordable housing

Security guard at Kamloops music festival gets three years for sexually assaulting concertgoer

Shawn Christopher Gray walked the woman home after she became seperated from her friends, court heard

Most Read